Alert archive / Kansas / High Wind Warnings in 2018
High Wind Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Dec 1, 2018, 8:20 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 8:20 AM MST (15:20 UTC)
- Expired
- Dec 1, 2018, 3:07 PM MST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 9:39 AM MST | NON-TSTM WND GST 62 | 4 S Burlington, CO | SUSTAINED 39 MPH GUSTING TO 55 MPH, PEAK GUST 62 MPH. |
| Dec 1, 9:56 AM MST | NON-TSTM WND GST 58 | 4 S Burlington, CO | ASOS STATION ITR, BURLINGTON CO AIRPORT. |
| Dec 1, 10:22 AM MST | NON-TSTM WND GST 57 | Firstview, CO | MESONET STATION CO068, FIRSTVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073 WWUS73 KGLD 011520 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 820 AM MST Sat Dec 1 2018 ...Strong Northwest Winds Today... COZ090>092-020300- /O.NEW.KGLD.HW.W.0010.181201T1520Z-181202T0300Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 820 AM MST Sat Dec 1 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 8 PM MST this evening. * Peak Winds...Northwest at 30 to 40 mph with gusts as high as 55 to 65 mph. * Timing/Duration...The strongest winds are expected this morning through this afternoon. Winds will weaken this evening. * Other Impacts...Hazardous travel conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of this magnitude may down trees, power lines, and damage property. High winds will also result in dangerous driving conditions, particularly for high-profile vehicles. && $$ KSZ001-013-014-027>029-041-042-020300- /O.NEW.KGLD.HW.W.0010.181201T1520Z-181202T0300Z/ Cheyenne-Sherman-Thomas-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of St. Francis, Bird City, Goodland, Colby, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 820 AM MST Sat Dec 1 2018 /920 AM CST Sat Dec 1 2018/ ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 8 PM MST /9 PM CST/ this evening. * Peak Winds...Northwest at 30 to 40 mph with gusts as high as 55 to 65 mph. * Timing/Duration...The strongest winds are expected this morning through this afternoon. Winds will weaken this evening. * Other Impacts...Hazardous travel conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of this magnitude may down trees, power lines, and damage property. High winds will also result in dangerous driving conditions, particularly for high-profile vehicles. High dust concentrations can cause respiratory problems, aggravate asthma, and potentially lead to heart-related problems, especially with children, the elderly, or those with pre-existing respiratory conditions. The Kansas Department of Health and Environment recommends that you take preventative measures such as staying indoors or wearing protective breathing masks if outside. && $$ Vincent
3 follow-up statements
758 WWUS73 KGLD 012020 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 120 PM MST Sat Dec 1 2018 ...Strong Northwest Winds This Afternoon... COZ090-012130- /O.CAN.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Yuma County- Including the cities of Yuma and Wray 120 PM MST Sat Dec 1 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. The strongest winds are expected to remain south of Interstate 70 in eastern Colorado this afternoon. As a result, the High Wind Warning for Yuma county has been canceled. $$ KSZ001-014-029-012130- /O.CAN.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Cheyenne-Thomas-Gove- Including the cities of St. Francis, Bird City, Colby, Quinter, Grinnell, and Grainfield 220 PM CST Sat Dec 1 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. The strongest winds are expected to remain south of Interstate 70 in eastern Colorado and southwest Kansas this afternoon. As a result, the High Wind Warning for Cheyenne, Thomas, and Gove counties has been canceled. $$ COZ091-092-020300- /O.CON.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 120 PM MST Sat Dec 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * Peak Winds...Northwest at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...Strong northwest winds will persist this afternoon. Winds will begin to weaken around or shortly after sunset. * Impacts...Hazardous travel conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of this magnitude may down trees, power lines, and damage property. High winds will also result in dangerous driving conditions, particularly for high-profile vehicles. && $$ KSZ013-027-028-041-042-020300- /O.CON.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Sherman-Wallace-Logan-Greeley-Wichita- Including the cities of Goodland, Sharon Springs, Oakley, Tribune, and Leoti 120 PM MST Sat Dec 1 2018 /220 PM CST Sat Dec 1 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * Peak Winds...Northwest at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...Strong northwest winds will persist this afternoon. Winds will begin to weaken around or shortly after sunset. * Impacts...Hazardous travel conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of this magnitude may down trees, power lines, and damage property. High winds will also result in dangerous driving conditions, particularly for high-profile vehicles. High dust concentrations can cause respiratory problems, aggravate asthma, and potentially lead to heart-related problems, especially with children, the elderly, or those with pre-existing respiratory conditions. The Kansas Department of Health and Environment recommends that you take preventative measures such as staying indoors or wearing protective breathing masks if outside. && $$ Vincent
299 WWUS73 KGLD 012040 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 140 PM MST Sat Dec 1 2018 ...Strong Northwest Winds This Afternoon... COZ091-092-KSZ013-027-028-041-042-020300- /O.CON.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 140 PM MST Sat Dec 1 2018 /240 PM CST Sat Dec 1 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * Peak Winds...Northwest at 30 to 40 mph with gusts up to 60 mph. * Timing/Duration...Strong northwest winds will persist this afternoon. Winds will begin to weaken around or shortly after sunset. * Impacts...Hazardous travel conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of this magnitude may down trees, power lines, and damage property. High winds will also result in dangerous driving conditions, particularly for high-profile vehicles. High dust concentrations can cause respiratory problems, aggravate asthma, and potentially lead to heart-related problems, especially with children, the elderly, or those with pre-existing respiratory conditions. The Kansas Department of Health and Environment recommends taking preventative measures such as staying indoors or wearing protective breathing masks if outside. && $$ Vincent
806 WWUS73 KGLD 012207 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 307 PM MST Sat Dec 1 2018 COZ091-092-KSZ013-027-028-041-042-012315- /O.CAN.KGLD.HW.W.0010.000000T0000Z-181202T0300Z/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 307 PM MST Sat Dec 1 2018 /407 PM CST Sat Dec 1 2018/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. Sustained northwest winds at 20 to 30 mph will gust up to 45 mph for the remainder of this afternoon, then further decrease this evening and tonight. $$ Vincent
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Dec 1, 5:09 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Dec 1, 5:09 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 AM MST Sat Dec 1 2018
.SHORT TERM...(Today through Monday night)
Issued at 443 AM MST Sat Dec 1 2018
Main forecast concern will be current storm system affecting the
area. Satellite showing an amplified and active pattern from the
Pacific into North America. Within this flow, there is a split flow
from the north central portion of the country into the southern
plains. Currently elongated/closed off negatively tilted system near
the Kansas/Oklahoma border is now starting to eject to the
northeast.
Models started out fine at the jet level. At mid levels the Ecmwf
and Nam were doing a little better than the Gfs. Once again the
models changed their tune and now incorporate a little of the runs
from my previous two shifts. System is elongated with a few other
smaller scale circulations other than the main southern one. This
has prevented any appreciable precipitation to move around the
backside of this system. Also the models are a little further south
with the main circulation from yesterday. Also the models are
ejecting the system more northeast.
Today through Sunday...As stated above the system is beginning to
kick out. However during the middle of the day, the models
temporarily stall system in north central Kansas before moving
eastward.
A few disconcerting facts raise some doubt on whether we receive any
significant snowfall. Upper air and surface analysis would
indicate that there is not a lot of cold air with this system.
There is colder air much further upstream but am wondering by the
time it gets here the air mass will be much drier than it is.
Also the analysis shows that the dewpoints/wetbulbs at low levels
are above 32 degrees with continued moisture advection still
occurring from the southeast. With the exception of the DEN sounding
which looks to have ice in the column, but is not saturated, there
appears to be no ice in the column until later on in the day. There
has been some change over to snow. But observations upstream have
been switching back and forth between rain and snow.
Large scale and mesoscale forcing are moderate to strong. However
theta-e lapse rates are not very low. So expect a long duration snow
event into Sunday. Believe it will be mostly light. However, an
occasional moderate band of snow may occur with the stronger
mesoscale forcing.
Saying all that, decided to cancel the southern most row of counties
from the Winter Weather Advisory since this area has not received
any snow yet, and will not change over to snow until later today.
Kept the remainder of the advisory going with 2 to 4 amounts. The
upper end of the range, and possible locally higher amounts, will be
along the Kansas and Nebraska border.
Winds have increased. The higher winds speeds 20 to 35 mph with
gusts possible reaching 50 mph will be over the southwest half. Will
have to watch higher gusts that some guidance is hinting at. With
the exception of Yuma county, the remainder of the advisory area
will sustained winds and gusts about 10 to 20 mph less. So do not
expect a significant amount of blowing and drifting snow at this
time.
For high temperatures kept the cold temperatures given to me by the
blend or lowered them a little.
Sunday night...Light snow will end with little to no accumulation.
No changes were made to what the forecast builder gave me.
Monday/Monday night...Dry conditions expected along with much
colder/below normal temperatures. Did not make any changes to what
the builder gave me. However, this will need to be looked at again
depending how extensive the snow is.
.LONG TERM...(Tuesday through Friday)
Issued at 150 AM MST Sat Dec 1 2018
Northwest flow aloft prevails into the extended period, with
troughing to the east of the High Plains and an upper ridge building
along the west coast. Dry weather is forecast Tuesday through
Thursday as the ridge gradually progresses towards the region. On
Thursday, a disturbance to the north flattens the ridge while a
short wave trough advances from the desert southwest to the southern
Plains. This disturbance currently generates chances for light snow
on Friday, mainly south of Interstate 70. Overall, the majority of
the precipitation produced by this wave is forecast to stay south of
the region. Will continue to monitor in the coming days.
High temperatures warm slightly into the 30s on Tuesday, and again
into the mid 30s to low 40s on Wednesday. However, an arctic front
should drop temperatures back into the upper 20s to mid 30s on
Thursday and Friday. Low temperatures generally remain in the teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 443 AM MST Sat Dec 1 2018
For Kgld, mvfr conditions are expected through the period.
Northwest winds will start out near 18 knots with gusts to around
26 knots. Around 15z, those winds will have increased to near 25
knots with gusts in the 31 to 36 knot range. Around 02z those
winds will have decreased to near 20 knots with gusts to 31 knots.
Those winds will slowly decrease through the rest of the night
with winds in the last 2 hours of the period sustained near 15
knots with no gusts.
For Kmck, conditions will start mvfr but should drop into the ifr
category around 14z. Those conditions will last until 23z. By 14z
northwest winds will increase to near 20 knots with gusts to near
27 knots and continue through 23z. At 23z, mvfr conditions return
and continue through the rest of the period. Northwest winds in
the 16 to 20 knot range with gusts to around 26 knots will also
continue until the end of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM CST Sunday for KSZ001>004.
CO...Winter Weather Advisory until 5 PM MST Sunday for COZ090.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Sunday for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...BULLERHazardous weather outlook, Dec 1, 8:09 AM MST, 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 809 AM MST Sat Dec 1 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 809 AM MST Sat Dec 1 2018 /909 AM CST Sat Dec 1 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Winter Weather Advisory in effect through 5 PM MST Sunday for areas north of Interstate 70. Northwest winds will increase to 30 to 40 mph with gusts up to 60 mph in eastern Colorado and extreme western Kansas today. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Winter Weather Advisory remains in effect through 5 PM MST Sunday for areas north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
Nearby
High Wind Warnings in Kansas, 2018High Wind Warnings in Colorado, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.